Segev was unresponsive Friday, his hand was stuck in myoclonic limbo, indicating his lungs were full, unable to disperse the accumulated phlegm since his chest and lungs are not connected and thus each breath shallow. The hand is often accompanied with a twitch of the left corner of his mouth, but not this time. All the intensive treatment outlined elsewhere was having effect, the massive amounts of bronchiectic phlegm remained white, but this was the third time in two weeks.
Saturday evening he had a medium seizure of a type that he hasn't had in several years. A laughing seizure, which doesn't stop. A few drops of Midazolam intranasally had no effect. More. And more. I finished an ampule and finally it became less strong, diminishing to arm, head and leg jerks that lasted for some time. His oxygen was fine. I skipped his last meal (midnight) and put him in his bed which stands next to mine. I gave him plain inhalation since his last medicated one had been a few hours prior to bed.
The pulse oxymeter woke me after about an hour because of his heart rate; it was 168 and he was deep asleep. I waited. Then his oxygen level started dropping, down to 81%. I did some physio but it didn't help. I turned him to the other side which usually has quite an effect but still nothing. . Suddenly he coughed up a cupful of phlegm that completely blocked his airway. The suction machine could barely handle it even as I increase the strength and with the extra large diameter tubing. And again, and again.
The cough reflex transformed into a kind of seizure that he has never had before. Every appendage was jerking rhythmically in another direction, including his head. The pulse oxymeter could no longer get a reading but I knew it wasn't good. I broke open another glass ampule of midazolam and proceeded to give him. Over the course of 35 minutes I finished this second ampule.
So that you understand, this is 5mg/ml which is like giving 50 mg of diazepam (valium), and it was his second one in a few hours. I carefully watched his breathing as the seizure became less and less... His heart rate also dropped as a result of the midazolam and things looked relatively calm. He was unconscious from the narcotic and I hoped this would last for a few hours so I could sleep a bit, having trained myself to put worry aside enough, in moments such as these to doze off, relying on technology to alert me to certain changes. It was now four in the morning and I proceeded to sleep intermittently, rising to turn him and perform suction both as the phlegm naturally drained from his lungs pooling in his mouth as well as when he coughed, which was about three times an hour.
At seven I got up and began giving him his medicated inhalation, performing chest physio (a combination of tapotement and compressions) and preparing his food. I transferred all of his equipment to the living room and his O2 was fine and he even reacted a little to my singing, the way that I always greet Segev in the morning.
At 10:30 I transferred him to his mother's house, ran some errands and went off to perform five housecalls near the center of the country, about an hour's drive from home. In constant contact with my children and Segev's mother to get updates, make adjustments and give reminders of the treatment regimen. His oxygen was stable and he had no further seizures out of the ordinary, sleeping most of the day.
I returned home at nine in the evening and contemplated going to the local gym as though I seriously could get up and have a workout. One final check to see how Segev is doing and then off to sleep; tomorrow morning Segev arrives for a forty eight hour shift.